Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Milwaukee, WI

August 3, 2014Dodge County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 3, 2014, 11:36 PM CDT for Dodge County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 11:36 PM CDT (04:36 UTC)
Expired
Aug 4, 2014, 12:00 AM CDT
In force
24 min
Issued by
NWS Milwaukee, WI

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 40 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS83 KMKX 040436
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 PM CDT SUN AUG 3 2014
 
WIZ058-064-040500-
JEFFERSON-DODGE-
1136 PM CDT SUN AUG 3 2014

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...DODGE COUNTIES...

AT 1136 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WATERTOWN...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...JUNEAU...ASHIPPUN...LEBANON...REESEVILLE...RICHWOOD...
CLYMAN AND LOWELL.

LAT...LON 4333 8891 4339 8868 4320 8850 4319 8886
TIME...MOT...LOC 0436Z 337DEG 11KT 4330 8876 

$$

HENTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:59 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 3, 10:59 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1059 PM CDT SUN AUG 3 2014

.UPDATE...

PATCHY FOG MAINLY IN THE RIVER VALLEYS AND LOW AREAS. THE WEAK
FRONTAL BOUNDARY SAGS INTO SOUTHERN WISCONSIN MONDAY WITH A
MID/UPPER LEVEL TROUGH MOVING INTO SOUTHERN WISCONSIN DURING THE
AFTERNOON AND EVENING. ZERO TO 1 KM CAPE REMAINS AROUND 500
JOULES/KG TONIGHT AND INCREASES TO AROUND 1200 JOULES/KG MAINLY
SOUTH AND WEST OF MADISON BY NOON. THEREFORE EXPECT ISOLATED
MAINLY SHOWERS TONIGHT AND INCREASED COVERAGE AGAIN MONDAY
AFTERNOON AND EVENING.

&&

.AVIATION/06Z TAFS/...

VFR CONDITIONS WITH AREAS OF MVFR FOG DURING THE EARLY MORNING
HOURS...ALONG WITH PATCHY IFR FOG MAINLY IN THE RIVER VALLEYS AND
LOW AREAS. THE WEAK FRONTAL BOUNDARY SAGS INTO SOUTHERN WISCONSIN
MONDAY WITH A MID/UPPER LEVEL TROUGH MOVING INTO SOUTHERN
WISCONSIN DURING THE AFTERNOON AND EVENING. ZERO TO 1 KM CAPE
REMAINS AROUND 500 JOULES/KG TONIGHT AND INCREASES TO AROUND 1200
JOULES/KG MAINLY SOUTH AND WEST OF MADISON BY NOON. THEREFORE
EXPECT ISOLATED MAINLY SHOWERS TONIGHT AND INCREASED COVERAGE
AGAIN MONDAY AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT SUN AUG 3 2014/

REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM
UNSTABLE AIRMASS WITH ML CAPE VALUES AOA 1000 J/KG INTERACTING
WITH WEAK VORT AXIS GENERATING ISOLD TO SCT TSRA. MID LEVEL LAPSE
RATES AND 0-6KM SHEAR ARE UNFAVORABLE FOR MUCH STORM ORGANIZATION
SO NOT EXCITED ABOUT SVR POTENTIAL WITH THESE STORMS. SHEAR AXIS
SHIFTS SOUTHEAST THIS EVENING AND MODELS SUGGEST A LULL IN ACTIVITY.
HOWEVER THIS NORTHWEST FLOW IS SHOWING MORE UPSTREAM ENERGY THAT DOES
APPROACH THE AREA LATER IN THE NIGHT. THE MODELS DO SHOW MORE SHRA/TSRA
RETURNING TO MAINLY THE NW CWA BEFORE 12Z...SO LIKE THE IDEA OF KEEPING
SOME POPS GOING FOR THE POTENTIAL LATER ON.

MONDAY - CONFIDENCE...MEDIUM
UPPER FLOW BECOMES INCREASINGLY CYCLONIC. BETTER UPPER JET DYNAMICS
COME INTO PLAY WITH MANY MODELS SHOWING APPRECIABLE DIVERGENCE. IN
ADDITION...LOW LEVEL FRONTOGENETICAL FORCING WILL BE ON THE INCREASE AS
SURFACE/850 FRONTS SAG INTO SRN WI. AFTERNOON CAPE VALUES PROGGD TO NEAR
1500 J/KG WITH 0-6KM SHEAR THAT GETS CLOSE TO 30 KNOTS IN THE AFTERNOON.
MID LEVEL LAPSE RATES NOT REAL SUPPORTIVE OF LARGE HAIL. HOWEVER SPC/S
EXPANSION OF THE 5 PCT INTO SRN WI LOOKS GOOD GIVEN BETTER DYNAMICS AND
FORCING COMING INTO PLAY AND WHAT LOOKS TO BE A FAIR AMOUNT OF CAPE TO
WORK WITH. WILL STILL HAVE SOME POPS FOR THE MORNING HOURS AS MODELS ALL
SHOWING SOME DEVELOPMENT WITH A LEAD VORT MAX.

MONDAY NIGHT...FORECAST CONFIDENCE IS HIGH.

CONVECTION ASSOCIATED WITH THE DEPARTING COLD FRONT WILL DIMINISH
AND END FROM NORTH TO SOUTH THROUGH THE NIGHT. THERE IS STILL A
DECENT MID LEVEL SHORT WAVE PASSING THROUGH IN THE NORTHWEST
FLOW...SO IT WON/T BE A FAST SCOURING OF PRECIP AND RH.

TUESDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE AND DRIER AIR SHOULD OVERSPREAD THE FORECAST AREA.
THE COLUMN LOOKS VERY DRY ON MOST OF THE MODELS...SO WILL GO WITH
DRY CONDITIONS AND A MIX OF CLOUDS AND SUNSHINE.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE LOW.

THE 12Z CYCLE OF MODEL RUNS THREW A BIG WRENCH INTO THE
CONFIDENCE FACTOR FOR MID WEEK. THE PREVIOUS MODEL CYCLE SHOWED NEARLY
ALL THE MODELS WERE IN AGREEMENT THAT DEEP RIDGING WOULD DOMINATE
OVER THE WESTERN GREAT LAKES BY MID WEEK...STRETCHING INTO THE
WEEKEND. THIS RESULTED IN A VERY DRY AND SOMEWHAT COOL PATTERN
WITH EASTERLY FLOW OFF OF LAKE MICHIGAN. THE NEW MODEL RUN THIS
MORNING SHOWED A SIGNIFICANT DEVIATION FROM THIS DRY PATTERN ON
THE GFS AND THE GEM /CANADIAN/. THE GFS AND THE GEM NOW SHOW A
LARGE CONVECTIVE COMPLEX ROLLING RIGHT ACROSS WI FROM NORTHWEST TO
SOUTHEAST...WITH MOST OF THE STATE GETTING HIT WITH RAIN.  THE
NAM AND THE ECMWF WERE STEADY IN HOLDING THE DRY LOOK. THE
ENSEMBLE MEMBERS OF THE GFS SHOW A HUGE SPREAD ON WED WITH
RESPECT TO LOW PRESSURE DEVELOPING OVER THE NORTHERN AND CENTRAL
PLAINS AND PUSHING TOWARD OUR AREA...WITH THE MEAN SOLUTION
ACTUALLY LOOKING DRIER /STRONGER HIGH PRESSURE OVER WI/ THAN THE
OPERATIONAL VERSION. GIVEN THE LOCATION OF THE HIGH OVER THE GREAT
LAKES...AND HOW COLD THE LAKES ARE RIGHT NOW...IT SEEMS PRUDENT TO
ASSUME A DRIER AND COOLER AIR MASS WILL OVERSPREAD THE CWA AND
WILL BE TOUGH TO OVERCOME BY RETURNING HEAT AND MOISTURE. WILL
STILL TAKE A BLEND OF THE MODELS...BUT WILL KEEP THE PRECIP
CHANCES LIMITED TO MAINLY THE WESTERN/SWRN CWA LATE TUE NIGHT
THROUGH WED NIGHT.

THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

WHATEVER HAPPENS TO THE LOW PRESSURE UPSTREAM DURING THE PREVIOUS
PERIOD...IT SHOULD SINK TO THE SOUTH OF WISCONSIN WITH HIGH
PRESSURE MAINTAINING A STRONG HOLD ON THE GREAT LAKES. WILL HANG
ONTO A SMALL CHANCE OF PRECIP ACROSS THE SOUTHERN CWA.

FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM.

THE HIGH SHOULD DOMINATE THIS PERIOD WITH SEASONABLE TEMPERATURES
AND DRY CONDITIONS FOR THE END OF THE WEEK.

AVIATION/00Z TAFS/...BULK OF CONVECTION FOCUSING NORTH OF TAF SITES.
OUTFLOW BOUNDARIES ALL OVER THE PLACE. CANNOT RULE OUT AN ISOLATED STORM
BUT BULK OF COVERAGE WILL BE NORTH LATE THIS AFTN/EVE. HOWEVER STILL SEEING
MORE ACTIVITY BACK IN WC WI THAT IS SLIDING SOUTHEAST SO SOME OF THESE MAY DRAW
CLOSER AS A SHORTWAVE IN THE NORTHWEST FLOW DRAWS CLOSER. OVERALL WILL KEEP
MUCH OF THIS FORECAST PERIOD VFR WITH PATCHY FOG POSSIBLE ONCE AGAIN LATER
TONIGHT. FRONTAL BOUNDARY SAGS INTO SRN WI MONDAY WITH MORE NOTABLE
SHORTWAVE ACTIVITY MOVING CLOSER FROM NRN WI AFFECTING THE AREA SO
MAY SEE MORE COVERAGE ON THE STORMS FOR MON AFTN/EVE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/MONDAY AND AVIATION/MARINE...COLLAR
MONDAY NIGHT THROUGH SUNDAY...DAVIS
Hazardous weather outlook, Aug 3, 9:38 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
938 PM CDT SUN AUG 3 2014

WIZ046-047-051-052-056>060-062>072-050245-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
938 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORM AS A COLD FRONT APPROACHES FROM
THE NORTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ON MONDAY AS AN UPPER LEVEL DISTURBANCE
AND A WEAK COOL FRONT PASS THROUGH THE AREA. SOME STORMS WILL
CONTAIN SMALL HAIL AND GUSTY WINDS.

ONLY SLIGHT CHANCES OF THUNDERSTORMS ARE EXPECTED FOR PORTIONS OF
SOUTHERN WISCONSIN THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-050245-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
938 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORM AS A COLD FRONT APPROACHES FROM
THE NORTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE FORECAST MONDAY AND MONDAY NIGHT AS
AN UPPER LEVEL DISTURBANCE AND A WEAK COOL FRONT PASS THROUGH THE
AREA. SOME STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 3, 11:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1136 PM CDT SUN AUG 3 2014

WIZ058-064-040500-
JEFFERSON-DODGE-
1136 PM CDT SUN AUG 3 2014

...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...DODGE COUNTIES...

AT 1136 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF
WATERTOWN...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...JUNEAU...ASHIPPUN...LEBANON...REESEVILLE...RICHWOOD...
CLYMAN AND LOWELL.

LAT...LON 4333 8891 4339 8868 4320 8850 4319 8886
TIME...MOT...LOC 0436Z 337DEG 11KT 4330 8876

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:25 PM CDTSpecial Weather StatementMKXDodge35 min
Aug 4, 1:05 PM CDTAreal Flood AdvisoryMKXSauk55 min
Aug 4, 2:06 PM CDTSpecial Weather StatementMKXKenosha24 min
Aug 4, 3:05 PM CDTAreal Flood AdvisoryMKXDane55 min
Aug 4, 3:49 PM CDTSpecial Weather StatementMKXDane26 min
Aug 4, 4:15 PM CDTAreal Flood AdvisoryMKXDane, Iowa2 hr
Aug 4, 4:28 PM CDTFlash Flood WarningMKXDane, Iowa3 hr
Aug 4, 4:46 PM CDTSpecial Weather StatementMKXIowa59 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.